NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 28, 11:28 PM CST, 32 minutes earlier.
Area forecast discussion, Feb 28, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1128 PM CST Wed Feb 28 2018
.UPDATE...
859 PM CST
No big changes to the forecast for this evening/overnight as well
as on Thursday. Had been monitoring patchy dense fog right along
the lake this evening, but overall trends have been for the more
dense fog to stay right along the shore but mainly over the water.
In the near term, this fog has been eroding and expect this to
continue late this evening. Patchy fog may continue right along
the shore for the next couple of hours, but any remaining fog will
completely erode. Another area of fog that will continue to
monitor is situated across central IL and central IN. Although the
more dense fog should stay just to the south of the area, could
see the southern areas of Ford/Iroquois/Benton IN counties
observing at least patchy dense fog. This is as this location
will remain in the warm sector, and may initially stay away from
any showers.
Showery activity has been slowly developing right along low/mid
level boundaries situated across the area. Expect this to continue
and even expand in coverage/intensity with the arrival of stronger
large scale ascent. Thermal profiles still supportive of all rain
tonight and with the steep mid level lapse rates remaining in
place, can't rule out some thunder. Didn't make any changes to
pop/wx Thursday morning, as forecast of a possible changeover to
snow still appears on track. Still some uncertainty, but with
temps in the 30s, increasing forcing, and with the steep lapse
rates in place, could easily see this transition over to snow
happening across parts of northern Illinois before the precip
departs to the east. Given the potential strong forcing, if this
changeover to all snow occurs, it could come down briefly heavy
for a couple of hours right around mid morning Thursday. In this
scenario, could not rule out some isolated minor snow
accumulation. Precip is appearing to exit much of the area by
mid/early afternoon.
Rodriguez
&&
.SHORT TERM...
242 PM CST
Tonight and Thursday...
Several forecast concerns associated with developing/deepening
low pressure system which will track across the Midwest later
tonight through Thursday. Rain/embedded thunder developing
tonight, the potential for a changeover of precipitation to a
brief period of moderate to heavy wet snow Thursday morning, and
a period of strong gusty north winds during the day Thursday are
all foci over the next 18-24 hours.
Midday GOES water vapor imagery depicts a mid-level short wave
trough propagating east across southern Ontario and the northern
Great Lakes region, with a surface low pressure reflection moving
east of Lake Huron. A cold front trailing this low trailed to far
northern IL, then to a developing area of low pressure over south
central KS. This Kansas low was taking shape in response to a
strong upper jet core (150+ kts sampled by 12Z launches from KTUS-
KABQ-KTOP) and another vigorous mid-level short wave emerging from
AZ. This low is progged to develop to near St. Louis by midnight
tonight, deepening as it continues into western Ohio by midday
Thursday in response to phasing between the emerging AZ short
wave, and additional energy digging southeast from Alberta.
Details of the phasing of these two short waves, and subsequent
track and strength of the surface low, have been contested by
various models over the past several days, but appear to be coming
into better agreement for the most part with this morning's 12Z
runs. One notable exception is with respect to thermal profiles
and p-type Thursday morning, but more about that shortly.
In the near term, the low level low pressure circulation is
expected to develop more fully across eastern KS/western MO by
early this evening, as height falls develop eastward in
association with the mid-level short wave emerging from the
southern Rockies. This induces backing of the low level wind
fields downstream across the Mississippi Valley and Midwest later
this afternoon and evening. Resulting warm/moist advection and
isentropic ascent, is expected to result in the development of
showers over parts of the cwa as by early this evening. While low
levels are moist to our south and southwest, 12Z soundings from
mid-level upstream locations (SGF, TOP, OAX) aren't overly moist,
suggesting showers may be somewhat spotty initially. High-res
guidance does eventually fill things in more overnight however, as
mid/upper level dynamics strengthen beneath divergent right
entrance to upper jet streak, and with the approach of the main
mid-level vort/trough axis during the pre-dawn hours. Presence of
steep mid-level lapse rates (7.5-8.0 C/km in 700-500 mb layer)
does support isolated/embedded thunder mention overnight.
Convective/showery nature of precip will likely result in non-
uniform rainfall amounts, with several models varying quite a bit
with QPF spatially. Development of mid-level TROWAL/deformation
band across far north/northwest IL toward morning does produce a
model signal for a 0.25-0.50+ inch rainfall axis across those
areas by morning.
Thursday morning presents perhaps the biggest challenges of the
forecast, as development of the aforementioned deformation band
and TROWAL are depicted as phasing of the two short waves begins.
As noted, there's a decent model signal for a period of steadier
moderate precip with this feature across northern parts of the cwa
toward the IL/WI border. Big question becomes precipitation type
however, with the NAM particularly insistent on strong dynamic
cooling of the column producing a changeover from rain to wet
snow, potentially moderate to heavy, for a few hours Thursday
morning. While other 12Z guidance is not as vigorous with the
amount of cooling in the column, the NAM has been consistent with
this signal, and given the strength of the mid-upper level forcing
is hard to ignore. Unfortunately, it's difficult to diagnose, and
while confidence is perhaps medium-low that rain may change to
wet snow or rain/snow for a time, confidence of any sort for
potential accumulation/amounts is much lower. Previous forecast
included mention and went conservatively low on snow amounts
(~1" north), and see no reason to change course at this time
given considerable uncertainty. 12Z guidance does trend toward
ending precipitation more quickly however, with most of the
accumulating precip done by midday. Both GFS and NAM depict loss
of mid-level moisture by 17-18Z, which would limit any snow threat
at that point, as lingering moisture in low levels is not cold
enough to produce ice crystals. Low level temps remain above 0C
during the afternoon hours, which along with any partial clearing
(and even higher sun angle through clouds this time of year) would
support afternoon highs upper 30's to above 40.
As the cold front has come south along the lake this afternoon,
fog and stratus has developed along the immediate Lake Michigan
shore. This will likely persist and may expand inland a bit
this evening as we cool diurnally, though development of precip
later this evening/overnight may help mix things a bit and
improve visibility.
Last item of concern is with strengthening northerly winds on
Thursday, as the low deepens off to our east. Forecast soundings
from NAM and GFS focus strongest winds during the morning hours,
with a slow decrease during the day. Bufkit mixed layer momentum
transfer depicts perhaps perhaps 35-40 kts off the lake for a
short time, though the mixed layer doesn't really deepen until
stronger cold advection develops in the afternoon, and by that
time gust speeds look to decrease to less than 30 kts as the low
is pulling off across eastern Ohio. Thus while there is some
potential for strong gusts for a time along the lake shore, and
large waves, confidence remains low with regard to impacts of
lakeshore flood purposes. Will continue to be an item to monitor.
Ratzer
&&
.LONG TERM...
242 PM CST
Thursday night through Wednesday...
Upper trough departs Thursday night, with strong height rises
developing overnight and persisting into Friday/Saturday as upper
riding amplifies across the region. Surface high pressure ridge
lingers during the period, maintaining dry weather through the
weekend.
Surface low pressure then develops in the lee of the central
Rockies Sunday night, as a strong mid-level short wave transits
the southern portion of a progressive west coast upper trough.
This wave closes off across the mid-upper Mississippi Valley
Monday morning, before slowing and drifting across the
region Monday through Tuesday. Guidance develops warm advection
precipitation late Sunday night or early Monday morning, with an
occluding cold front working across the forecast area Monday
afternoon. Precip may begin as a rain/snow mix late Sunday night,
but should be primarily rain Monday as surface temps/dew points
rise into the 40's. Models bring roughly 0.25-0.35" QPF before
rain tapers off Monday night. Wrap-around rain/snow showers
linger Tuesday/early Wednesday as upper trough moves across the
area. May end up being more snow showers than rain showers as the
column cools, as current blended guidance of daytime temps in the
upper 30's to lower 40's may be overly optimistic.
Ratzer
&&
.AVIATION...
For the 06Z TAFs...
Concerns for the Chicago area airports through Thursday Night
are:
- Northeast winds becoming gusty early Thursday morning, then
around due north Thursday afternoon
- Potential for a period of IFR ceilings into daybreak
- Rain showers increasing in coverage by daybreak with a 1-2 hour
changeover to a wet snow probable, with brief IFR or LIFR
visibility Thursday morning during this snow if it occurs
- Slight chance of thunder late tonight and early Thursday
morning.
Rain showers will gradually increase in coverage overnight.
Northeast winds will also start to become gusty in the pre-dawn
hours as low pressure strengthens across the Illinois/Indiana
border region. This strengthening will likely cause enough forcing
for some of the rain to change to snow during Thursday morning,
however where this occurs and for how long is low confidence. A
brief period of heavy snow could occur if this changeover happens.
Winds will likely be gusting into the mid to upper 20 knots range
Thursday morning through early afternoon. After precipitation
ends, ceilings should raise some into the afternoon and may go to
VFR earlier than forecast. The confidence in Thursday afternoon
wind direction near due north is medium-high.
MTF
&&
.MARINE...
203 pm...A cold front has moved south of Lake Michigan this
afternoon with areas of dense fog across central and southern
portions of the lake. This dense fog will likely continue through
this evening and possibly overnight but confidence is low for when
this fog will eventually lift/dissipate.
Low pressure will move across the southern Great Lakes region
Thursday morning and the gradient will increase across southern/
central portions of the lake. Northeast winds will increase to 30
kts Thursday morning with a period of northerly gales possible
Thursday afternoon into early Thursday evening. This period is
currently covered by a gale watch and not planning any changes at
this time but a gale warning may be needed. High pressure will
move across the western lakes region Friday night with a period of
light winds possible. Winds will shift southeasterly by Sunday
as low pressure is expected to move across the upper midwest and
western lakes region early next week. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 4 AM Friday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...6 AM Thursday to 4
PM Friday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Feb 28, 3:37 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CST Wed Feb 28 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012145-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
337 PM CST Wed Feb 28 2018 /437 PM EST Wed Feb 28 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Limited Thunderstorm Risk.
Elevated Fog Risk.
DISCUSSION:
A cold front has pushed south into northern Illinois and far
northwest Indiana this afternoon, turning winds off the lake and
spreading fog into areas near the lake shore. Fog will likely
become more widespread after sunset this evening, and may become
locally dense in spots, especially near Lake Michigan. Showers
will develop overnight, and a few thunderstorms are possible.
Portions many area rivers will remain in flood.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Elevated Snow Risk.
DISCUSSION:
An area of low pressure will pass south of the area early
Thursday, with winds turning northerly and colder air spreading
into the area. Rain may mix with or change over to wet snow
Thursday morning, mainly over far northern Illinois. If this
occurs, snow may come down fairly hard for a few hour period.
Surface temperatures will be above freezing initially, though if
snowfall is of sufficient intensity, some accumulation could
occur. Confidence is somewhat low in this occurring, though if it
does, an inch or two of wet snow accumulation may be possible in
a few spots Thursday morning.
North winds may gust as high as 40 mph for a time Thursday
morning into early afternoon, though it appears that the duration
of higher winds may be short enough to prevent any significant
lakeshore flooding problems.
Portions of many area rivers will remain in flood, with some
renewed rises possible from the rain tonight into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
moving to the northeast at 35 MPH...
&&
LMZ740>745-012145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
337 PM CST Wed Feb 28 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Hazardous Conditions for Small Craft are likely. Dense fog is
likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Gale Force Winds or Very Hazardous Waves are likely.
Friday...
Hazardous Conditions for Small Craft are likely.
Monday and Tuesday...
Hazardous Conditions for Small Craft are likely.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012145-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
337 PM CST Wed Feb 28 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Dense fog is likely on southern Lake Michigan tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Gale force winds are likely on southern Lake Michigan
Thursday and Thursday evening.
&&
Ratzer
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago